Alert archive / Michigan / River Flood Advisories in 2011
River Flood Advisory 129, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood advisory at May 30, 2011, 12:51 PM EDT for Kent County, Michigan. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2011, 12:51 PM EDT (16:51 UTC)
- Expired
- May 31, 2011, 10:49 PM EDT
- In force
- 34 hr
- Issued by
- NWS Grand Rapids, MI
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Thornapple River at Caledonia (CLDM4). The gauge peaked at 8.28 ft at May 30, 2011, 8:00 AM EDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04118000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at May 30, 7:32 AM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, May 30, 7:32 AM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 732 AM EDT MON MAY 30 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(424 AM EDT MON MAY 30 2011) A WARM FRONT WILL MOVE NORTH THROUGH THE AREA DURING THE DAY TODAY. MUCH WARMER TO NEARLY HOT CONDITIONS WILL MOVE INTO THE AREA FROM THE SOUTH AS THE FRONT MOVES NORTH OF THE AREA. HIGH TEMPERATURES ACROSS THE AREA TODAY AND ON TUESDAY WILL WARM WELL INTO THE 80S TO LOWER 90S. A COLD FRONT WILL MOVE THROUGH THE AREA THEN TUESDAY AFTERNOON AND EVENING. THIS FRONT IS EXPECTED TO BRING SOME RAINFALL TO THE AREA TUESDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD BACK IN FOR MID WEEK BRINGING QUIET AND MILD CONDITIONS TO THE AREA. && .SHORT TERM...(424 AM EDT MON MAY 30 2011) (TODAY THROUGH WEDNESDAY) ONLY REAL CHALLENGE IN THE SHORT TERM IS DEALING WITH THE POTENTIAL FOR CONVECTION AND SEVERE WX FOR TUE AFTERNOON AND TUE EVENING AS A COLD FRONT MOVES THROUGH THE AREA. A LOOK AT THE REGIONAL RADAR COMPOSITE SHOWS THE UPPER RIDGE HAS BUILT UP NICE ACROSS THE REGION. CONVECTION FIRING ON THE PERIPHERY OF THE RIDGE IS VERY EVIDENT. VERY WARM AIR BETWEEN 850 AND 700 MB COMBINING WITH A DRY ATMOSPHERE IS CAPPING ANY THREAT OF CONVECTION THAT TRIES TO FORM. THIS IS EVEN THE CASE AS THERE IS A 35 KNOT LLJ THAT IS IN PLACE ACROSS THE AREA THIS MORNING. THE LLJ WILL TEND TO DIMINISH IN OUR AREA AS THE FOCUS OF THE LLJ WILL TEND TO SHIFT TO THE WEST WITH THE SFC LOW TAKING SHAPE ACROSS THE PLAINS TODAY AS THE WRN TROUGH DIGS ACROSS THE ROCKIES. THE UPPER RIDGE WILL HOLD TIGHT AND CONTINUE TO CAP ANY THREAT OF CONVECTION. H850 TEMPS AROUND 20C OR SO WILL SUPPORT MAX TEMPS IN THE UPPER 80S TO LOWER 90S AT MOST LOCATIONS...EXCEPT THE COASTLINE. THE SOMEWHAT MOIST LOW LEVELS IN PLACE WILL HELP TO KEEP TEMPS FROM DROPPING BELOW THE MID 60S TONIGHT. THE UPPER RIDGE AXIS WILL SHIFT JUST EAST OF THE AREA BY TUE MORNING. EVEN WITH THIS BEING THE CASE...IT IS GOING TO TAKE SOME DEEPER MOISTURE ADVECTION AND COOLER TEMPS ALOFT TO ALLOW FOR ANY PCPN TO BE POSSIBLE ACROSS THE CWFA. THE UPPER LOW ACROSS THE WRN STATES THIS MORNING WILL BEGIN TO AFFECT THE CWFA TUE AFTERNOON IN THE FORM OF HEIGHT FALLS/COOLER AIR ALOFT BUILDING IN. THE ASSOCIATED COLD FRONT IS SHOWN BY THE MODELS TO MOVE THROUGH THE CWFA DURING THE TUE EVENING HOURS. THE TIMING OF THE FRONTAL PASSAGE IS GOING TO ALLOW FOR SOME EFFICIENT DESTABILIZATION TUE AFTERNOON. ML CAPES ARE FORECAST TO INCREASE TO BETWEEN 2500-3000 J/KG TUE AFTERNOON AWAY FROM LAKE MICHIGAN WITH TEMPS WELL IN THE 80S AND DEW POINTS IN THE 60S. CONVECTION IS EXPECTED TO DEVELOP TO OUR NW ON TUE AFTERNOON AND MOVE IN LATE TUE AFTERNOON/TUE EVENING. DEEP LAYER SHEAR WILL BE IN THE PROCESS OF INCREASING AS THE MID LEVEL FLOW INCREASES WITH THE UPPER LOW APPROACHING THE AREA. WE COULD SEE SOME FAIRLY ORGANIZED STORMS. HAIL IS POSSIBLE AS THE CAPE IN THE -10 TO -30C LAYER IS SOMEWHAT THICK. THE MAINLY UNIDIRECTIONAL WIND FIELDS WOULD SUPPORT A WIND THREAT...AS WOULD THE DRY ATMOSPHERE FOR PCPN LOADING. ONCE THE FRONT MOVES THROUGH TUE EVENING...THE THREAT FOR PCPN WILL END PRETTY QUICKLY. TEMPS WILL COOL OFF...HOWEVER NOT SIGNIFICANTLY. RIDGING WILL BUILD IN FOR WED...PROVIDING A MILD AND SUNNY DAY FOR THE AREA. && .LONG TERM...(424 AM EDT MON MAY 30 2011) (WEDNESDAY NIGHT THROUGH SUNDAY) WARM AIR ADVECTION AND SOME WEAK MOISTURE RETURN MAY BRING A FEW SHOWERS IN BY THURSDAY OR THURSDAY NIGHT. UPPER RIDGING MOVES IN BY FRIDAY AND SATURDAY SO DROPPED POPS AND BUMPED TEMPS UP A BIT. COLD FRONT MOVES THROUGH SATURDAY NIGHT AS UPPER RIDGE FLATTENS. MOISTURE IS LIMITED...SO KEPT THE WEEKEND DRY. && .AVIATION...(732 AM EDT MON MAY 30 2011) THE FOG HAS ALREADY MIXED OUT AND EXPECT VFR CONDITIONS TODAY AND TONIGHT WITH WINDS GOING SOUTH SOUTHWEST AND INCREASING TO AROUND 12 KNOTS. && .MARINE...(424 AM EDT MON MAY 30 2011) WE WILL BE EXTENDING THE DENSE FOG ADVISORY OVER THE LAKE UNTIL 10 AM THIS MORNING TO ALLOW THE DAY SHIFT TO USE VISIBLE SATELLITE TO ASSESS THE AMOUNT OF FOG OVER THE LAKE. WINDS WILL GENERALLY BE ON THE INCREASE TODAY AND TUESDAY AS THE FRONTAL SYSTEM APPROACHES THE AREA. THE WARMER AIR MOVING IN OVER THE COOLER WATER WILL LIMIT THE WIND POTENTIAL SOME. RIGHT NOW WE BELIEVE THAT WINDS WILL GENERALLY BE IN THE 10 TO 20 KNOT CATEGORY UNTIL THE FRONT KNOCKS ON OUR DOORSTEP TUE AFTERNOON. AN ADVISORY MAY BE NEEDED AT THAT TIME. && .HYDROLOGY...(424 AM EDT MON MAY 30 2011) THE HEAVY RAIN POTENTIAL HAS ENDED ACROSS THE AREA WITH THE DRY AND WARM AIR MASS ALOFT MOVING IN AND KEEPING PCPN OUT OF THE AREA UNTIL TUE AFTERNOON. THAT SAID...WE HAVE NUMEROUS RIVER FLOOD ADVISORIES AND A FEW RIVER FLOOD WARNINGS IN EFFECT DUE TO ALL OF THE RECENT RAIN. IT LOOKS LIKE THAT MOST OF THE NEXT FEW DAYS SHOULD REMAIN RELATIVELY DRY WITH THE MAIN CHC OF RAIN COMING TUE AFTERNOON AND EVENING WITH THE COLD FRONT. BASIN AVERAGES FROM THE TUE EVENT SHOULD BE A QUARTER OF AN INCH OR SO. THIS SHOULD NOT CAUSE ANY ADDITIONAL SIGNIFICANT PROBLEMS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...DENSE FOG ADVISORY ST. JOE TO MANISTEE THROUGH 14Z TODAY. && SYNOPSIS: NJJ SHORT TERM: NJJ LONG TERM: OSTUNO AVIATION: OSTUNO MARINE: NJJ HYDROLOGY: NJJ
Hazardous weather outlook, May 30, 5:16 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 516 AM EDT MON MAY 30 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-310930- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 516 AM EDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL LIFT BY 9 AM. SOME MINOR FLOODING OF LOW LYING AREAS AND STREAMS WILL CONTINUE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE WEATHER IS POSSIBLE TUESDAY NIGHT. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT. LMZ844>849-310930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 516 AM EDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SOME DENSE FOG IS POSSIBLE THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE WEATHER IS POSSIBLE TUESDAY NIGHT. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:28 PM EDT | River Flood Warning | GRR | Kalamazoo | 4 days |
| May 29, 11:09 PM EDT | River Flood Advisory | GRR | Ingham | 14 hr |
| May 29, 11:36 PM EDT | River Flood Warning | GRR | Clinton | 13 hr |
| May 30, 10:51 AM EDT | Marine Dense Fog Advisory | GRR | 21 hr | |
| May 30, 12:31 PM EDT | River Flood Warning | GRR | Barry | 34 hr |
| May 30, 12:51 PM EDT | River Flood Advisory | GRR | Kent | 46 hr |
| May 30, 4:15 PM EDT | Small Craft Advisory | GRR | 28 hr |
Nearby
River Flood Advisories in Michigan, 2011Every river flood advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.